Iowa, 2009Flooding in Iowa, May 15 to 17, 2009
May 15 to 17, 2009 · NWS DVN · 2 events in 2 counties and zones
Heavy rains from May 12th to May 16th resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet around 12 am on May 16. 5 feet around 9 am on May 16.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains from May 12th to May 16th resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet around 12 am on May 16. It crested around 17.5 feet around 9 am on May 16. It fell back below the moderate flood stage level around 11 am on May 17.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 15, 1:52 PM CST, 9 hours 8 minutes earlier.
Area forecast discussion, May 15, 1:52 PM CST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT SUN MAY 15 2009
.SYNOPSIS...
LARGE AREA OF MID CLOUDS CONTINUE PROPAGATING E/SE INTO SOUTHWEST
SECTIONS EARLY THIS AFTN. PERSISTENT BAND OF RAIN OVER CENTRAL
IA SLOWLY SHRINKING AND HAVING DIFFICULTY PUSHING EAST AS IT
ENCOUNTERS SUBSIDENCE REGION WITH SFC-H85 ANTICYCLONE SITUATED
OVER EASTERN IA AND DRIER LOW LEVEL AIR WITH SFC DEWPTS IN THE U20S
TO L30S. SFC ANALYSIS PLACES CENTER OF SFC HIGH OVER SOUTHEAST IA
WITH WARM FRONT DRAPED FROM SD THROUGH EASTERN NE. FEW LOCALES IN
THE SOUTHWEST BEING HELD IN THE UPPER 50S DUE TO CLOUDS... OTHERWISE
WIDESPREAD L60S ELSEWHERE. HARD TO TELL WE ARE RUNNING 10 DEGS
OR SO BELOW NORMAL HIGHS...THANKS TO STRONG MAY SOLAR INSOLATION
AND LIGHT WINDS... MAKING FOR A VERY NICE AFTN. ..05..
&&
.SHORT TERM...TONIGHT AND MONDAY...
CLOUDS WITH IMPACTS ON TEMPS AND MINOR PCPN CHCS MAIN ISSUES.
SFC HIGH WILL CONTINUE TO SLOWLY SHIFT EAST TONIGHT ALLOWING RETURN
FLOW TO DEVELOP. MID LEVEL WARM ADVECTION CLOUDS AND CIRRUS WITH
JET TO OVERSPREAD CWA NEXT 24 HRS. MODELS GENERALLY SUGGEST
MID LEVEL THETA-E ADVECTION TO WEAKEN WITH TIME DURING PERIOD WITH
MID LEVEL IMPULSE OVER IA PULLING AWAY THIS EVE. GIVEN THIS AND
PRESENCE OF DRIER LOW LEVEL AIR... PLAN TO KEEP THE FCST DRY THROUGH
THE PERIOD THOUGH CAN/T RULE OUT SOME SPRINKLES WITHIN MID DECK.
DEVELOPING SOUTHERLY WINDS AND MID/HIGH CLOUDS SHOULD RESULT IN MUCH
WARMER MINS MOST AREAS TNGT. ONLY EXCEPTION WILL BE EAST OF THE
MISSISSIPPI WHERE RETURN FLOW DELAYED LONGEST DUE TO PROXIMITY OF THE
SFC HIGH. SKIES THERE THIS EVE MAINLY CLEAR WITH GRADUAL INCREASE
OVERNIGHT... SO GOOD RADIATIONAL SETUP TO ALLOW DECENT DROP WITH
SOME AREAS LIKELY TO DIP INTO THE 30S BEFORE SOME RECOVERY LATE WITH
DEVELOPING SE WINDS. MONDAY MAXES A BIT CHALLENGING AS CLOUDS COULD
PLAY ROLE ON EXTENT OF WARMING. GFS/NAM BUFR SOUNDINGS SHOW MIX
POTENTIAL TO NEAR H85... WHICH BROUGHT DOWN TO SFC YIELDS L/M 70S ON
HIGHS. HOWEVER...MODELS SHOW MID DECK TRAVERSING THE AREA MUCH OF
THE MORNING BEFORE EXITING IN AFTN. COULD BE ENOUGH TO LIMIT WARMING
POTENTIAL ESPECIALLY EAST... WHILE SOLAR INSOLATION AND DEEPER
MIXING COULD BE ENOUGH TO SEE LATE DAY SURGE WEST TO AT OR ABOVE WARM
SIDE OF GUIDANCE. PLAYED IT SOMEWHAT CONSERVATIVELY DUE TO UNCERTAINTY
ON CLOUDS AND SIDED NEAR TO JUST BELOW LOWER SIDE OF GUIDANCE EAST
AND WENT NEAR WARM SIDE IN THE WEST. ..05..
.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
QUIET WX WILL BE SEEN MONDAY NIGHT AS WAA CONTINUES ACROSS THE AREA
AHEAD OF THE NEXT FRONT. MODELS HAVE BEEN ALL OVER THE PLACE ON
WHERE THE FRONT WILL STALL LATE TUESDAY AFTERNOON/EVENING. DPROG/DT
OF THE GFS/ECMWF/WRF SHOWS A BACK DOOR COLD FRONT CLEARING LAKE
MICHIGAN BEFORE STALLING OUT ACROSS THE CWFA. A BACK DOOR COLD FRONT
CLEARING LAKE MICHIGAN BEFORE STALLING ACROSS THE CWFA IS
CLIMATOLOGICALLY FAVORED THIS TIME OF YEAR. THE DIFFERENCES WITH
EACH MODEL RUN HAS BEEN HOW FAR SOUTH THE FRONT GETS BEFORE
STALLING. THE 12Z RUNS HAVE IT THE FURTHEST NORTH DUE TO THE
CONTINUED WAA AND BUILDING OF THE UPPER RIDGE TO THE SOUTH.
STILL...A STALL SOMEWHERE BETWEEN HIGHWAY 20 AND 30 IS THE MOST
LIKELY OF ANY SCENARIO. ALL MODELS SHOW ANY FORCING TO BE POST
FRONTAL AND MOISTURE IS SCARCE. THEREFORE WILL GO WITH SCHC POPS
ACROSS THE FAR NORTH FOR TUESDAY AFTERNOON/EARLY EVENING.
STRONG WAA DEVELOPS TUESDAY NIGHT AND PUSHES THE FRONT BACK NORTH BY
SUNRISE WITH FAIRLY GOOD MIXING OCCURRING ON WEDNESDAY. TEMPERATURES
SHOULD BE ABOVE NORMAL ON WEDNESDAY WITH SOME 80S POSSIBLE.
WEDNESDAY NIGHT ON...OVERALL QUIET WX IS EXPECTED. YET ANOTHER FRONT
IS PROGGED TO MOVE THROUGH THE AREA THURSDAY/THURSDAY NIGHT.
HOWEVER...MOISTURE IS EVEN MORE SCARCE WITH THIS FRONT AND THE
FORCING LOOKS TO BE POST FRONTAL. I HAVE OPTED TO GO WITH SILENT 20
POPS FOR THURSDAY NIGHT AS THE BETTER FORCING COMES ACROSS THE AREA
BUT I WOULD NOT BE SURPRISED IF THURSDAY NIGHT REMAINS DRY. ANOTHER
COOL CANADIAN HIGH PRESSURE THEN SETTLES ACROSS THE WESTERN GREAT
LAKES FOR FRIDAY THROUGH SUNDAY. THIS HIGH WILL KEEP TEMPERATURES
NEAR OR A LITTLE BELOW NORMAL WITH EAST TO NORTHEAST FLOW OFF THE
LAKES. ...08...
&&
.AVIATION...
VFR CONDITIONS TO PERSIST THROUGH 18/18Z. WARM ADVECTION MID CLOUDS WILL
MOVE ACROSS TERMINALS WITH POSSIBLY SOME SPRINKLES. LIGHT WINDS TO
BECOME S/SE AT 5-10 KTS TNGT AS SFC HIGH SHIFTS E. COMBINATION OF MIXING
AND STRENGTHENING MSLP GRADIENT WILL RESULT IN GUSTY SOUTH WINDS ON
MONDAY. ..05..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
05/08
Hazardous weather outlook, May 15, 3:30 AM CST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT FRI MAY 15 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
430 AM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM
ROCKFORD...TO THE QUAD CITIES...TO OTTUMWA. THE PRIMARY THREAT
WILL BE LARGE HAIL...AND A SECONDARY THREAT WILL BE DAMAGING
WIND AND ISOLATED TORNADOES.
IN ADDITION...THERE IS A WIDESPREAD THREAT FOR FLASH FLOODING
TODAY. SEVERAL ROUNDS OF MODERATE TO HEAVY RAIN ARE EXPECTED TO
AFFECT THE REGION DURING THE DAY TODAY AND INTO EARLY EVENING.
LOCALLY HEAVY RAIN IS EXPECTED WITH RAINFALL TOTALS UP TO 3
INCHES IN SPOTS. WITH THE GROUND AT OR NEAR SATURATION...HEAVY
RAINFALL WILL LIKELY LEAD TO FLASH FLOODING.
THE ROCK RIVER AND THE IOWA RIVER NEAR MARENGO ARE CURRENTLY
EXPERIENCING FLOODING. OTHER RIVERS WILL LIKELY RISE DUE TO THE
WIDESPREAD HEAVY RAINFALL TODAY. PLEASE MONITOR THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR UPDATES AND DETAILS.
A WARM FRONT WILL LIFT NORTHWARD ACROSS MISSOURI AND INTO
SOUTHERN IOWA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND NORTH OF THIS FRONT THROUGHOUT THE DAY. MEANWHILE...
AN UPPER LEVEL DISTURBANCE WILL APPROACH THE UPPER MISSISSIPPI
VALLEY THIS AFTERNOON...INCREASING INSTABILITY IN THE ATMOSPHERE.
THE COMBINATION OF THE FRONT...DAYTIME HEATING...AND THE UPPER
LEVEL DISTURBANCE MAY ALLOW THUNDERSTORMS TO APPROACH OR EXCEED
SEVERE LEVELS... PARTICULARLY ALONG AND NEAR THE WARM FRONT
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PATCHY FROST WILL BE POSSIBLE SUNDAY MORNING ALONG AND NORTH OF
INTERSTATE 80. COOL...CANADIAN HIGH PRESSURE WILL MOVE INTO CENTRAL
IOWA LATE SATURDAY NIGHT. LIGHT WIND NEAR THE HIGH AND MOSTLY
CLEAR SKIES WILL CREATE FAVORABLE CONDITIONS FOR FROST DEVELOPMENT
AS TEMPERATURES DROP INTO THE MIDDLE 30S NORTH OF INTERSTATE 80.
WEDNESDAY AND THURSDAY...THUNDERSTORMS ARE POSSIBLE ACROSS THE
REGION. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
In the hours before
Local storm report, May 15, 8:00 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 1 W CAMBRIDGE 41.30N 90.20W
05/15/2009 M2.70 INCH HENRY IL TRAINED SPOTTER
&&
LEGROLocal storm report, May 15, 8:07 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HEAVY RAIN KEOKUK 40.41N 91.40W
05/15/2009 M3.40 INCH LEE IA TRAINED SPOTTER
0905 PM HEAVY RAIN MACOMB 40.47N 90.68W
05/15/2009 M2.94 INCH MCDONOUGH IL TRAINED SPOTTER
&&
LEGROLocal storm report, May 15, 8:18 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HEAVY RAIN 5 NW CROTON 40.64N 91.74W
05/15/2009 M3.50 INCH VAN BUREN IA TRAINED SPOTTER
&&
LEGROLocal storm report, May 15, 8:23 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HEAVY RAIN NE GOOD HOPE 40.56N 90.67W
05/15/2009 M3.29 INCH MCDONOUGH IL TRAINED SPOTTER
&&
LEGROLocal storm report, May 15, 9:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1048 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
05/15/2009 M2.90 INCH VAN BUREN IA TRAINED SPOTTER
24 HOUR TOTAL
&&
DLFLocal storm report, May 15, 9:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1058 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM FLOOD 2 N INDUSTRY 40.36N 90.61W
05/15/2009 MCDONOUGH IL TRAINED SPOTTER
RUNOFF FROM FIELDS WAS FLOODING HIGHWAY 67 2 MILES NORTH
OF INDUSTRY. ABOUT 200 FEET OF US67 COVERED WITH WATER 3
TO 6 INCHES DEEP.
&&
DLFFlood, Des Moines
- When
- May 15, 11:00 PM CST to May 17, 9:00 AM CST
- Where
- Des Moines County, 6.38 mi WSW of Danville Wilson Arpt to 3.18 mi SSE of Spring Grove
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.810, -91.430
Heavy rains from May 12th to May 16th resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet around 12 am on May 16. It crested around 17.5 feet around 9 am on May 16. It fell back below the moderate flood stage level around 11 am on May 17.
Flood, Lee
- When
- May 15, 11:00 PM CST to May 17, 9:00 AM CST
- Where
- Lee County, 5.46 mi ENE of St Paul to 5.63 mi ESE of Wever
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.810, -91.430
Heavy rains from May 12th to May 16th resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet around 12 am on May 16. It crested around 17.5 feet around 9 am on May 16. It fell back below the moderate flood stage level around 11 am on May 17.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 15 to 16, 20091 death · $365,000 · 2.75 in hail · 53 events
- Tornadoes and Hail in Texas, May 15, 20091 injured · $168,000 · EF2 · 26 events
- Hail in Nebraska, May 15, 2009$875,000 · 1.75 in hail · 7 events
- Flash Flooding and Flooding in Indiana, May 15 to 16, 2009$225,000 · 1.75 in hail · 22 events
- Flooding in Illinois, May 15 to 19, 2009$500,000 · 2 events
- Flash Flooding and Flood in Indiana, May 15 to 16, 2009$350,000 · 3 events
- Flash Flooding and Hail in Missouri, May 15, 20091.5 in hail · 56 events
- Flash Flood and Lightning Strike in Missouri, May 15, 2009$100,000 · 2 events
- Flash Flood and Flooding in Iowa, May 15, 2009$76,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 15, 2009EF0 · 48 events
- Hail and Damaging Winds in Kansas, May 15, 20092.75 in hail · 47 events
- Hail and Damaging Winds in Kentucky, May 15, 2009$42,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170186, 170187.